Theoretical and Applied Genetics

, Volume 51, Issue 1, pp 1–3

Heritability of a linear combination of traits

  • C. Y. Lin
  • F. R. Allaire

DOI: 10.1007/BF00306054

Cite this article as:
Lin, C.Y. & Allaire, F.R. Theoret. Appl. Genetics (1977) 51: 1. doi:10.1007/BF00306054


The heritability, hI2, of a linear combination of phenotypes, I, when defined as the ratio of the variance of the genetic index, σg⋆2*, to the variance of the index, σI2, is shown to be different from the square of the correlation, rHI2, between the index and an arbitrary linear combination of genetic effects, H. The gain in H fror selection on I is shown to be proportional to hI2. bHg⋆ for any index.

Key words

Selection IndexHeritability

Copyright information

© Springer-Verlag 1977

Authors and Affiliations

  • C. Y. Lin
    • 1
    • 2
  • F. R. Allaire
    • 1
  1. 1.Department of Dairy ScienceOhio State University and Ohio Agricultural Research and Development CenterColumbusUSA
  2. 2.Department of Animal and Poultry ScienceUniversity of GuelphGuelphCanada